Alert archive / New York / Wind Advisories in 2020

Wind Advisory 16, NWS Buffalo, NY

December 23, 2020Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this wind advisory at Dec 23, 2020, 5:34 PM EST for Chautauqua County, Erie County, New York. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 5:34 PM EST (22:34 UTC)
Expired
Dec 24, 2020, 6:00 AM EST
In force
12 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

089 
WWUS71 KBUF 232234
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
534 PM EST Wed Dec 23 2020

NYZ019-085-240645-
/O.NEW.KBUF.WI.Y.0016.201223T2234Z-201224T1100Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
534 PM EST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
441 
WWUS71 KBUF 240606
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
106 AM EST Thu Dec 24 2020

NYZ019-085-241100-
/O.CON.KBUF.WI.Y.0016.000000T0000Z-201224T1100Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
106 AM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chautauqua and Southern Erie counties. Strongest winds
  will be along the Lake Erie shore.

* WHEN...Until 6 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may
  result. Cross winds will make travel in high profile vehicles
  difficult on the Thruway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
397 
WWUS71 KBUF 241102
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
602 AM EST Thu Dec 24 2020

NYZ019-085-241215-
/O.EXP.KBUF.WI.Y.0016.000000T0000Z-201224T1100Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
602 AM EST Thu Dec 24 2020

...WIND ADVISORY HAS EXPIRED...

Gusty winds will diminish gradually this morning.

$$

Hitchcock

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 23, 4:47 PM EST, 47 minutes earlier.

Area forecast discussion, Dec 23, 4:47 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
447 PM EST Wed Dec 23 2020

.SYNOPSIS...
Surface high pressure exits out to sea this evening but will
maintain dry weather for most of the night. A significant storm
system will then bring a soaking rain on Christmas Eve, along with
warm and breezy conditions. A powerful cold front will cross the
area Christmas Eve night, with rain changing over to an accumulating
snow from west to east. This will be accompanied by a much colder
airmass, with potentially heavy lake effect snow east and northeast
of Lakes Erie and Ontario for Christmas Day into the holiday weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Sfc high along the Mid-Atlantic will maintain dry weather as it exits
out to sea this evening.

Breezy and dry for the first half of the night. Low pressure over
the upper Mississippi Valley then sends its cold front towards
the lower lakes for the second half. Deep moisture streaming
northward and large scale ascent will then lead to increasing
chances for rain as we head towards daybreak Thursday.
Temperatures wise, we may see a brief dip from daytime highs,
but will then slowly rise through the overnight with
temperatures ranging from the upper 30s to mid 40s by early
Thursday morning.

Anticipating a wet and soggy day Thursday as a steady stream of
moisture lifts up along and ahead of the front. While this
occurs, a potent shortwave rounding the base of the mid-level
trough will aid in a secondary low developing along the front.
It is this low, forecast to track across PA and then into the
North Country, that will likely bring some accumulating
synoptic snows and then lake effect NE of the lakes into
Saturday. More on that in the short term disco...

Otherwise, outside of the rain, it will be a mild and breezy
day with wind gusts potentially gusting as high as 35 mph. With
the region firmly in the warm sector, +4 to +5C at H850, highs
should climb into the 40s to even low 50s in some locations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
There will be two distinct phases for accumulating snowfall.  The
first will primarily affect far SW NY Thursday night, which roughly
includes higher elevations of Chautauqua County, Western Cattaraugus
County, and Southwestern Erie County.  This area will get clipped by
the heavier synoptic snow, potentially up to 12", on the cold side
of a developing surface low moving from PA into the North Country by
Friday morning.  With the above in mind, issued a Winter Storm
Warning for SW NY, knowing that this will need to be converted to a
LES Warning after the synoptic snow ends. This should also match our
neighbors across the NYS line.

The 2nd phase will be lake effect that will develop during Friday,
starting out as a relatively weak band initially over far Western NY
during the morning.  This should intensify however as the band
develops a full lake fetch as the coldest air aloft (easily seen by
following forecast 500mb temps) moves toward the region from the
WSW. Expect a full blown LES band over the Buffalo and possibly
northtowns by Friday eve, before the band begins to move S a little
again Friday night and settles over the more traditional areas just
South of Buffalo and over the Southtowns, where it should slowly
weaken through Saturday.  There should only be 1-2" from the
synoptic snow, then a long enough break before the LES band begins.
Therefore, went just with a LES Warning for Northern Erie and
(Western portions of) Genesee and Wyoming counties.

Adding up both the synoptic snow and LES snow, some areas could see
1-2' of snow.

Briefly covering the pattern responsible...a well-formed longwave
trough now covers much of the Central US.  This has spawned a
surface low with associated blizzard conditions over the Upper
MidWest.  But this feature allows a strong jet on the south side of
the trough to spin up a secondary low over the Midwest and into PA
by Thursday evening, while abundant moisture streams north from the
Gulf of Mexico.  Cold air over the midwest should then move east,
changing any ongoing rain over to snow, at least for WNY. Highest
snow totals will be closest to the PA state line/over the Chautauqua
Ridge where there may be a little lake enhancement by Friday
morning.  Far less is expected further inland. Meanwhile, areas from
near KROC east to the Eastern Lake Ontario may still wake up to
grass instead of a White Christmas.  But this will change, at least
for lake snow-prone areas as colder air aloft rushes into the region
later Friday.

As noted above, a full blow LES band will be underway by Friday
evening, and a similar lake response is expected ~Friday night ENE
of Lake Ontario. This is fairly far out the the forecast though, so
left a Watch in place.  By Saturday, the LES bands should be
ongoing. One concern will be another Canadian-sourced shortwave
trough that will race ESE during the day.  This may force the lake
bands to back a little, particularly east of Lake Ontario, before
being snapped back to the ESE later in the day or Saturday eve. With
uncertainty and details still a little fuzzy, the Watch seems
reasonable for now.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Lighter lake snows will linger into Sunday and eventually fall
apart as warm advection ahead of the next system to affect the
area turns flow southerly and warms temperatures into the start
of next week. Long range guidance in fairly good agreement on a
shortwave trough rounding the base of the Northern Stream on
Monday. The associated cold front crosses the Great Lakes region
during the day Monday, leading to snow shower chances across
the area. Daytime heating on Monday may raise temperatures
enough for some rain to mix in with the snow, but should be all
snow again by Monday evening. The large scale system pushes out
of the area by Tuesday morning, but much cooler air ushering in
behind the front may lead to some lake effect snow for Tuesday
and possibly into Wednesday.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR with no issues anticipated this evening.

Attention then turns to a potent 45 to 50 knot LLJ entering the
region associated with a deepening low over upper the Mississippi
River Valley. LLWS will be possible across the region between 03Z-
12Z at area terminals overnight.

While VFR conditions will likely be maintain through the first half
of the night, lowering CIGS and deteriorating conditions will occur
as we head towards daybreak Thursday.

Thursday, MVFR to IFR conditons can be anticipated as widespread
rain overspread area terminals.

Outlook...
Thursday night...rain changes over to snow across far Western NY
with MVFR/IFR likely, even LIFR will be possible within snow.
Friday and Saturday...MVFR with IFR possible in lake effect snows.
Sunday...MVFR with chance of snow showers.

&&

.MARINE...
Surface ridge along the Mid-Atlantic will move east of the area this
evening, with choppy conditions developing quickly on area lakes.

Tonight, a strengthening storm system will then move into the upper
Great Lakes. A tightening pressure gradient between systems will
then provide strong enough southerlies to produce our next round of
Small Craft Advisory conditions tonight through the day on Thursday,
mainly for winds due to the offshore wind component.

&&

.HYDROLOGY...
The combination of rain on Thursday into Thursday night may
result in minor flooding at some locations. The main concern for
our area is upper portions of the Genesee River basin which
extends into northern Pennsylvania. The combination of 1-1.5
inches of rain along with roughly an inch of snow water
equivalent could push the Wellsville and Portageville forecast
points to near Flood Stage on Friday. There is no flood risk
past Mt. Morris Dam due to the flood control structure. It's
possible that a Flood Watch will be needed for Allegany and
Livingston Counties.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from late Thursday night through Saturday
     afternoon for NYZ006>008.
     Lake Effect Snow Warning from noon Friday to 7 PM EST Saturday
     for NYZ010>012.
     Winter Storm Warning from 7 PM Thursday to 7 PM EST Saturday
     for NYZ019-020-085.
MARINE...Small Craft Advisory until 1 PM EST Thursday for LEZ020.
         Small Craft Advisory until 1 PM EST Thursday for LEZ040-
         041.
         Small Craft Advisory until 4 PM EST Thursday for
         LOZ043-044.
         Small Craft Advisory until 1 PM EST Thursday for LOZ042.
         Small Craft Advisory until 10 PM EST Thursday for LOZ045.

&&

SYNOPSIS...AR/JM
NEAR TERM...AR
SHORT TERM...Zaff
LONG TERM...PP/Zaff
AVIATION...AR
MARINE...AR/JM
HYDROLOGY...Apffel
Hazardous weather outlook, Dec 23, 4:51 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
451 PM EST Wed Dec 23 2020

NYZ019-020-085-242200-
Chautauqua-Cattaraugus-Southern Erie-
451 PM EST Wed Dec 23 2020

...WINTER STORM WARNING IN EFFECT FROM 7 PM THURSDAY TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-242200-
Northern Erie-Genesee-Wyoming-
451 PM EST Wed Dec 23 2020

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON FRIDAY TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-014-242200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Ontario-
451 PM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will develop late tonight and then continue on Thursday. The
rain will then change to snow from west to east Thursday night. Some
snow accumulation is likely during this period, and a rapid drop in
temperatures may result in wet surfaces quickly freezing. This may
cause icy roads late Thursday night into Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-242200-
Oswego-Jefferson-Lewis-
451 PM EST Wed Dec 23 2020

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-021-242200-
Livingston-Allegany-
451 PM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain will develop late tonight and then continue on Thursday. The
rain will then change to snow from west to east Thursday night. Some
snow accumulation is likely during this period, and a rapid drop in
temperatures may result in wet surfaces quickly freezing. This may
cause icy roads late Thursday night into Christmas morning.

Also, the combination of rain and snow melt may cause the Genesee
River to approach or potentially exceed flood stage on Christmas Day
through early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-242200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
451 PM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:13 AM ESTSmall Craft AdvisoryBUF4 days
Dec 23, 2:19 PM ESTLake Effect Snow WarningBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 2 more4 days
Dec 23, 2:19 PM ESTWinter Storm WarningBUFCattaraugus, Chautauqua, Erie61 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.